At dinner last night, I just couldn’t resist dessert, the warm chocolate lava cake heaped with vanilla ice cream. I paid for it dearly this morning, exercising an additional hour, though I knew my total caloric balance was still positive since I burn only 8-10 calories a minute exercising. That extra sixty minutes on the treadmill probably only covered half the calories in the dessert. The chocolate was good, but was it worth it?
Obesity is a major health problem, as I’ve written before. It’s on the rise and has been called an epidemic, contributing to the global increase in high blood pressure, lipid disorders, and diabetes, as well as cardiovascular disease and heart failure. It turns out that, while your weight and the total amount of body fat are important, equally important is its distribution. Among post-menopausal women with normal body mass index (BMI), having elevated trunk fat was worse than having elevated leg fat. The combination of elevated trunk fat and reduced leg fat were associated with increased risk of cardiovascular disease.
Obesity is also associated with a heart rhythm problem called atrial fibrillation. In this instance, it’s not just the increase in BMI that’s important, but weight change as well. Compared with stable BMI over time, both loss and gain in BMI were associated with increased atrial fibrillation risk. So, if you’re successful dieting and losing weight, be sure to keep it off. Bouncing up and down increases risk.
Losing weight by dieting is obviously the first approach to dealing with obesity. Weight loss surgery, called bariatric or metabolic surgery, i.e., surgical procedures that alter gastrointestinal physiology, is another approach usually reserved as a last resort for the extremely obese. In a retrospective cohort study of 2,287 obese patients with type 2 diabetes who underwent metabolic surgery and were matched with 11,435 controls, metabolic surgery was significantly associated with a lower risk of major adverse cardiovascular events, with almost a 40 percent reduction in risk of heart attacks, strokes, and heart failure, along with an increase in survival. As in all observational studies, the results cannot be considered conclusive, but the outcome is certainly encouraging.
In my last column, I called attention to newly reported respiratory problems associated with vaping. More than 450 cases in 33 states have now been reported, with five deaths (and rising). The FDA thinks it may have identified the putative culprit as an oil derived from vitamin E called vitamin E acetate. The substance has been found in 10 of 18 cannabis products sampled, but not in nicotine products. Each of the cannabis products was inhaled during vaping by individuals falling ill in New York. “At least one vape product containing vitamin E acetate has been linked to each patient who submitted a product for testing,” a health department worker said.
Foods like canola oil, olive oil and almonds normally contain vitamin E. While the oil acetate is available as a nutritional supplement and for skin application, those uses have not been associated with harm. Vitamin E acetate inhaled during vaping can be an entirely different story during which the oil-like properties could be coating the lungs to cause coughing, shortness of breath, chest pain, and death.
These cases represent an emerging clinical syndrome of acute toxic lung injury associated with vaping. In response, Michigan has outlawed flavored e-cigarettes. Additional research is needed to establish the mechanism of pulmonary toxicity as well as to prove vitamin E as the definitive cause.
Featured image: Shutterstock
“Your Health Checkup” is our online column by Dr. Douglas Zipes, an internationally acclaimed cardiologist, professor, author, inventor, and authority on pacing and electrophysiology. Dr. Zipes is also a contributor to The Saturday Evening Post print magazine. Subscribe to receive thoughtful articles, new fiction, health and wellness advice, and gems from our archive.
Order Dr. Zipes’ new book, Damn the Naysayers: A Doctor’s Memoir.
I just returned from a family vacation in Positano, a charming seaside Italian village on the Amalfi coast built into the rugged cliffs that overlook the Tyrrhenian Sea … wonderful food, friendly people, and breathtaking landscapes. There were hundreds of stone stairs to climb between our villa and the beach, so I got my daily exercise dose! That, plus eating a Mediterranean diet, made for a healthy vacation.
Except for one shortcoming: smoke. Italy and many other European countries still harbor large populations of smokers, who now not only smoke cigarettes but also vape.
I wrote previously about the hazards of vaping in April and October of 2018, and stressed that the activity was associated with an increased risk for heart attacks. The surge in its popularity, particularly among young people, and the recently publicized pulmonary toxicity have prompted me to write about vaping again.
The Centers for Disease Control and Prevention (CDC) has noted a cluster of people — primarily adolescents and young adults — developing serious lung problems linked to the use of e-cigarettes. Almost 200 cases of severe respiratory illnesses related to vaping have been reported in 22 states in the U.S. All of the cases occurred in people vaping with either nicotine or tetrahydrocannabinol (THC), the active chemical in marijuana responsible for the “high.” Often people vape with both nicotine and THC, making it difficult to determine which compound might be the culprit.
According to the CDC, in 2018 more than 3.6 million U.S. middle and high school students said they had used e-cigarettes in the past thirty days. More than a third of twelfth graders reported vaping in the past twelve months. The nicotine content in vaping can be much greater than that found in combustible cigarettes. Teenage brains appear particularly vulnerable to the addictive effects of nicotine, perhaps making them more susceptible to other kinds of substance abuse in the future.
Individuals developing lung problems start out with infectious-like symptoms. They complain of severe respiratory symptoms such as difficulty breathing and shortness of breath, often with fever, cough, chest pain, vomiting, headache, and fatigue. Those most seriously ill require hospitalization — sometimes in an intensive care unit — and treatment with oxygen. Some need intubation and spend days on a mechanical ventilator. Whether or how much of the lung damage is reversible is uncertain at present. Recently, one death from pulmonary failure associated with vaping was reported in an Illinois adult.
Numerous ingredients in the vaping aerosol in addition to nicotine and THC could be responsible, such as ultrafine particles, heavy metals like lead, volatile organic compounds, and cancer-causing agents. E-liquids include propylene glycol, vegetable glycerin, and more than 7,000 choices of chemical additives for flavoring, some of which have been tested for toxicity in the laboratory, while most have not.
Multiple counterfeit or adulterated products — some from China — have also entered the market, adding to potential risks because they can contain unknown and untested ingredients. Recently, more than 1150 fake Juul pods from China were seized in Philadelphia.
No consistency exists so far in terms of a common product or device responsible for the lung problems. Even though it is still uncertain whether vaping is definitively the culprit because the short and long-term risks associated with vaping are still being determined, the number of affected individuals who vape appears to be increasing, making a link likely.
What should you do? Stop vaping, of course. This will be difficult for many who are addicted to the nicotine ingredient in e-cigarettes. The development of chest pain, difficulty breathing, unexplained fever, or symptoms noted above should generate an immediate visit to a physician.
To paraphrase Paul Dudley White, a famous Boston physician, death before 80 years is man’s fault, not nature’s. Don’t tempt the fates with vaping.
Featured image: Shutterstock.com.